MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH MODULAR DUAL MOBILITY INSERT; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

STRYKER ORTHOPAEDICS-MAHWAH MODULAR DUAL MOBILITY INSERT; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 626-00-46F
Medical Device Problem Codes Corroded (1131); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Pain (1994); Osteolysis (2377); Ambulation or Postural Difficulties (2544); Fibrosis (3167); Metal Related Pathology (4530)
Date of Event 07/20/2023
Type of Reportable Event Serious Injury
Event or Problem Description
Patient left voicemail on patient hotline reporting a revision due to pain and "corroded metal on metal" with his right stryker dual mobility hip.Update: metallosis, osteolysis.My bone was decomposing.I had to have the hip revised.
 
Additional Manufacturer Narrative
An evaluation of the device cannot be performed as the device was not returned to the manufacturer.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.H3 other text : not returned to the manufacturer.
 
Additional Manufacturer Narrative
Reported event: an event regarding corrosion involving an mdm liner was reported.The event was confirmed via the provided photographs of the device.Method & results: product evaluation and results: the reported device was not returned however photographs were provided for review.The photographs show the surface of the distal surface of the mdm liner.Damage can be seen on the outer spherical surface of the mdm metal liner near the rim.This damage appears consistent with the interaction between the mdm metal liner and the shell.Black debris is observed on the mating surfaces.The appearance of the debris is consistent with a corrosion product and material transfer from the shell/biological material.Clinician review: a review of the provided medical information by a clinical consultant indicated: "this case concerns a 51-year-old gentleman who underwent a primary right total arthroplasty using cementless implants and an mdm articulation.Approximately 18 months after implantation, the patient had to be revised for increasing pain and what sounds like metallosis.Although most likely metallosis could come from the trunnion articulation, i have no information regarding the etiology.I can confirm that the patient had a primary total hip arthroplasty with the above components since i was able to review the operation report.I cannot confirm the revision or what was found at the revision since i only have a notation of explantation in the product summary.The root cause of this patient's early total hip arthroplasty failure due to trunnionosis and metallosis cannot be determined with certainty.The causes of trunnionosis and metallosis are multifactorial.They include surgical technique factors, patient factors such as activity level, lifestyle and bmi, and possible implant factors." product history review: could not be performed as the device lot details were not provided.Complaint history review: could not be performed as the device lot details were not provided.Conclusions: it was reported that the patient was revised due to pain and "corroded metal on metal".The reported device was not returned however photographs were provided for review.The photographs show the surface of the distal surface of the mdm liner.Damage can be seen on the outer spherical surface of the mdm metal liner near the rim.This damage appears consistent with the interaction between the mdm metal liner and the shell.Black debris is observed on the mating surfaces.The appearance of the debris is consistent with a corrosion product and material transfer from the shell/biological material.A review of the provided medical records was unable to confirm the event or determine the etiology of the potential metallosis.Further information such as pathology reports, pre- and post-operative x-rays and the revision operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Patient left voicemail on patient hotline reporting a revision due to pain and "corroded metal on metal" with his right stryker dual mobility hip.Update: ".Metallosis, osteolysis.My bone was decomposing.I had to have the hip revised.".
 
Additional Manufacturer Narrative
Reported event: an event regarding corrosion involving an mdm liner was reported.The event was confirmed via the provided photographs of the device and clinician review of the provided medical records.Method & results: product evaluation and results: the reported device was not returned however photographs were provided for review.The photographs show the surface of the distal surface of the mdm liner.Damage can be seen on the outer spherical surface of the mdm metal liner near the rim.This damage appears consistent with the interaction between the mdm metal liner and the shell.Black debris is observed on the mating surfaces.The appearance of the debris is consistent with a corrosion product and material transfer from the shell/biological material.Clinician review: a review of the provided medical information by a clinical consultant indicated: "this case concerns a 51-year-old gentleman who underwent a primary right total arthroplasty using cementless implants and an mdm articulation.Approximately 18 months after implantation, the patient had to be revised for increasing pain and what sounds like metallosis.Although most likely metallosis could come from the trunnion articulation, i have no information regarding the etiology.I can confirm that the patient had a primary total hip arthroplasty with the above components since i was able to review the operation report.I cannot confirm the revision or what was found at the revision since i only have a notation of explantation in the product summary.However, based upon the new information provided for this second addendum, i can confirm that the revision procedure took place, and that findings included metallosis between the acetabular cup and the mdm metal liner.The root cause of this patient's early total hip arthroplasty failure due metallosis cannot be determined with certainty.The causes of metallosis are multifactorial.They include surgical technique factors, especially in the preparation and proper implantation of the mdm liner into the acetabular cup.No special mention was made of any particular preparation.Patient factors such as activity level, lifestyle and bmi, and possible implant factors may also be contributory.I am also concerned that there was no specific mention of the preparation of the trunnion for implantation of the femoral head.In my experience corrosion beneath a ceramic head can happen but it is exceedingly rare." product history review: could not be performed as the device lot details were not provided.Complaint history review: could not be performed as the device lot details were not provided.Conclusions: it was reported that the patient was revised due to pain and "corroded metal on metal".The reported device was not returned however photographs were provided for review.The photographs show the surface of the distal surface of the mdm liner.Damage can be seen on the outer spherical surface of the mdm metal liner near the rim.This damage appears consistent with the interaction between the mdm metal liner and the shell.Black debris is observed on the mating surfaces.The appearance of the debris is consistent with a corrosion product and material transfer from the shell/biological material.A review of the provided medical records also confirmed the event and indicated the following: "the causes of metallosis are multifactorial.They include surgical technique factors, especially in the preparation and proper implantation of the mdm liner into the acetabular cup.No special mention was made of any particular preparation.Patient factors such as activity level, lifestyle and bmi, and possible implant factors may also be contributory." no further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Patient left voicemail on patient hotline reporting a revision due to pain and "corroded metal on metal" with his right stryker dual mobility hip.Update: "metallosis, osteolysis.My bone was decomposing.I had to have the hip revised.".

Brand Name
MODULAR DUAL MOBILITY INSERT
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NJ NA
EI   NA
Manufacturer Contact
anna ryan
raheen business park
limerick, NJ NA
EI   NA
2018315000
MDR Report Key17486127
Report Number0002249697-2023-00881
Device Sequence Number12415539
Product Code LZO
UDI-Device Identifier04546540666024
UDI-Public04546540666024
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K103233
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/06/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number626-00-46F
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/20/2023
Supplement Date Received by Manufacturer10/28/2023
01/12/2024
Initial Report FDA Received Date08/09/2023
Supplement Report FDA Received Date11/20/2023
02/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age52 YR
Patient SexMale
Patient Weight91 KG